My eleven year old son has been on Ritalin (methylphenidate) for about 2 1/2 years at a dose of 10 mg. 3 times a day. We didn't like the rebound he was having between doses so we tried Adderall and even at 20 mg./day it didn't give him the anger control the Ritalin did. We are now trying Ritalin SR at 20 mg. once a day and the anger is a little better, however he said he feels it wearing off after 6 hours. We thought it should last 8 hours. I have 3 questions: If 10 mg. of the regular Ritalin worked, what is the equivalent of the time release form? Could it be that he is 'outgrowing' the 10 mg. dose? Also, even at 20 mg. the Adderall wasn't effective---could that be due to an inadequate dose or could it just be my son's body chemistry? We would like to avoid taking his meds at school.
The current dose of Ritalin SR is equivalent to the prior dose of Ritalin that you son was prescribed. It may well be that he needs a higher dose. Since, in general, he received good results from Ritalin, it makes sense to try the different options before giving up on it. It's not unusual for children who experience some rebound effect on regular Ritalin to do better on Ritalin SR (at least in regard to the rebound symptom). The key will be whether he receives an equally good clinical benefit from it as well.
Re: your question about Adderal, it's not possible to know for sure why he experienced the result he did. Either possibility (i.e., dosing, metabolism) could be relevant.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.